Hail, Sherman
- When
- June 8, 7:44 PM MST
- Where
- Sherman County, 1.6 mi SSW of Goodland
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.328, -101.727
A weakening line of storms moved east across Northwest Kansas. Hail up to quarter size was reported near Goodland with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A weakening line of storms moved east across Northwest Kansas. Hail up to quarter size was reported near Goodland with these storms. Wind gusts up to 69 MPH were reported near Bird City with these storms as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 5:27 PM MST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 627 PM MDT Fri Jun 8 2018 .SHORT TERM...(This evening through Saturday) Issued at 219 PM MDT Fri Jun 8 2018 The primary short term concern is the possibility of a few storms making their way out of eastern Colorado and across the eastern Colorado border into extreme southwest Nebraska and far northwest Kansas late this afternoon and evening. Isolated storms have already started to develop over the eastern extension of the Palmer divide and are beginning to move onto the plains. Have kept the coverage and timing very limited in scope across northeast Colorado this evening. A secondary concern late this evening is the possibility of storms currently developing in eastern Wyoming moving through western Nebraska and eventually making their way across the far northeast section of the CWA around the MCK area as they move around the upper ridge. Have also kept this area very limited in scope as the main area of activity should stay well north of the area. Any of the stronger storms in either location across the forecast area this evening could produce strong to damaging winds and marginally severe hail. Expect the day to remain dry through Saturday with high temperatures warming into the 90s across the forecast area. With very warm temperatures and south winds, expect the extreme southwest portions of the forecast area to see RH values at or slightly below 15%, which would mean an increased fire danger. However, the area is in full green-up and the fine fuels are not available to burn at this time. .LONG TERM...(Saturday night through Friday) Issued at 208 PM MDT Fri Jun 8 2018 An upper level trough in the Pacific Northwest moving eastward into the Northern Plains Monday will be pushing a cold front southeast through southwest Nebraska, western Colorado, and western Kansas. This cold front should relieve high temperatures in the upper 90s from this weekend with highs in the 80s through Wednesday. Lows are expected to range from the mid 50s to upper 60s. Southwesterly winds lead the way into the weekend at 10 to 15 knots shifting to northerly at 15 to 20 knots and gusts up to 30 knots with the passing of the cold front Monday morning. Despite inclusion of southwest Nebraska and northeast Colorado in the marginal risk for tomorrow, a dry weekend is expected due to a lack of a decent forcing mechanism. If a storm were to develop tomorrow afternoon, the possibility of the storm becoming severe cannot be completely ruled out. Rain chances increase Tuesday afternoon and night as winds shift out of the southeast leading to upslope flow. This could provide enough of a forcing mechanism in an upper-level zonal flow regime to produce some thunderstorms moving eastward from eastern Colorado into western Kansas and far southwestern Nebraska. As disturbances aloft pass through zonal flow next Tuesday through Thursday, chances of thunderstorms increase during the afternoon and evening hours. This will continue to be monitored for severe potential. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 625 PM MDT Fri Jun 8 2018 An isolated thunderstorm will be possible at the GLD terminal this evening (00-03Z Sat). Thunderstorms cannot be ruled out at the MCK terminal late this evening/tonight (04-08Z Sat) -- though the bulk of activity is likely to remain along/north of I-80 in Nebraska. Otherwise, VFR conditions will rule through the TAF period. S to SE winds at 12-17 knots will decrease to 8-12 knots overnight and perhaps become light/variable. Winds are expected to increase to 12-17 knots from the S or SE during the day Saturday. With surface winds decreasing (perhaps to light/variable) and model guidance indicating that a 45-50 knot southerly LLJ will develop late this evening, LLWS will be possible at both terminals overnight (05-12Z Sat). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...BLN AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 557 PM MDT Fri Jun 8 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 557 PM MDT Fri Jun 8 2018 /657 PM CDT Fri Jun 8 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... An isolated severe thunderstorm with a primary threat of damaging winds will be possible in eastern Colorado and extreme western Kansas between 6 pm and 9 pm MDT this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Severe thunderstorms and locally heavy rainfall will be possible Tuesday evening and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Goodland KS
643 PM MDT FRI JUN 8 2018
COZ091-KSZ013-027-090130-
Kit Carson County CO-Wallace KS-Sherman KS-
643 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON...
NORTHWESTERN WALLACE AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 730 PM
MDT...
At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Burlington, moving east at 15 mph.
Wind gusts up to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of southeastern Kit
Carson, northwestern Wallace, and southwestern Sherman Counties.
This includes Highway 385 between mile markers 170 and 183.
LAT...LON 3924 10238 3926 10198 3922 10191 3917 10189
3912 10189 3907 10191 3905 10199 3905 10235
3907 10240 3910 10243 3919 10243
TIME...MOT...LOC 0043Z 266DEG 13KT 3914 10231
VincentSpecial Weather Statement
National Weather Service Goodland KS
655 PM MDT FRI JUN 8 2018
COZ090-090145-
Yuma County CO-
655 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
745 PM MDT...
At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Bonny Reservoir, moving northeast at 5 to 10 mph.
Wind gusts up to 55 mph will be possible with this storm.
Locations impacted include...
Laird, Beecher Island, Idalia and Vernon.
This includes Highway 385 between mile markers 216 and 241.
LAT...LON 4009 10206 3999 10205 3976 10205 3969 10224
3969 10234 3972 10240 3978 10242 3986 10241
3993 10236 4001 10228 4007 10217
TIME...MOT...LOC 0055Z 207DEG 6KT 3975 10232
VincentSpecial Weather Statement
National Weather Service Goodland KS
705 PM MDT FRI JUN 8 2018
COZ090-091-KSZ001-013-090145-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
705 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 745 PM MDT/845 PM CDT/...
At 704 PM MDT/804 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles south of Bonny Reservoir, moving east at 15 mph.
Wind gusts up to 55 mph will be possible with this storm.
Locations impacted include...
Bonny Reservoir and Hale.
This includes Highway 385 between mile markers 201 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3946 10215 3947 10224 3953 10230 3961 10231
3964 10227 3969 10223 3976 10204 3975 10191
3966 10183 3957 10182 3951 10192 3947 10204
TIME...MOT...LOC 0104Z 247DEG 15KT 3955 10216
VincentSpecial Weather Statement
National Weather Service Goodland KS
708 PM MDT FRI JUN 8 2018
COZ091-KSZ013-090200-
Kit Carson County CO-Sherman KS-
708 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND
WESTERN SHERMAN COUNTIES UNTIL 800 PM MDT...
At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Kanorado, moving east at 15 mph.
Wind gusts up to 55 mph will be possible with this storm.
Locations impacted include...
Goodland, Burlington, Kanorado and Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 21.
Interstate 70 in Colorado between mile markers 439 and 450.
Highway 385 between mile markers 189 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3924 10222 3931 10226 3939 10227 3947 10223
3951 10214 3955 10199 3956 10188 3954 10178
3950 10168 3942 10162 3929 10165 3924 10172
3920 10184 3919 10197 3920 10213
TIME...MOT...LOC 0108Z 268DEG 11KT 3937 10212
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST BURLINGTON CO AIRPORT 39.24N 102.29W
06/08/2018 M47 MPH KIT CARSON CO ASOS
ASOS STATION ITR, BURLINGTON CO AIRPORT.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 8 NE BURLINGTON 39.38N 102.15W
06/08/2018 E0.88 INCH KIT CARSON CO PUBLIC
&&The Goodland radar (KGLD), 5 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Several tree branches three inches in diameter were broken from the thunderstorm winds.
The air temperature rose to 93 degrees as the winds came due to a heat burst occurring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766435, 766436, 766440, 766439.